Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 106, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 3, 2011, 7:06 PM EDT for 4 counties in North Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2011, 7:06 PM EDT (23:06 UTC)
- Expired
- May 3, 2011, 8:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 136 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 7:50 PM EDT | TSTM WND DMG | Jonesville, NC | POWERLINES AND SEVERAL TREES ARE DOWN IN THE COMMUNITY OF JONESVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
820
WUUS51 KRNK 032306
SVRRNK
NCC171-189-193-197-040000-
/O.NEW.KRNK.SV.W.0106.110503T2306Z-110504T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT TUE MAY 3 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
SOUTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
SOUTHEASTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
SOUTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 800 PM EDT.
* AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM DARBY TO 20 MILES SOUTHWEST OF ELKVILLE...OR ALONG A LINE
EXTENDING FROM 8 MILES SOUTHEAST OF BLOWING ROCK TO 7 MILES SOUTH
OF LENOIR...AND MOVING EAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
DARBY...
ELKVILLE...
WILKESBORO RESERVOIR...
MILLERS CREEK...
FAIRPLAINS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3607 8142 3609 8152 3611 8155 3611 8160
3614 8160 3635 8075 3605 8055 3605 8099
3603 8106 3602 8125 3599 8133
TIME...MOT...LOC 2306Z 249DEG 43KT 3609 8149 3583 8151
$$
DS4 follow-up statements
650
WWUS51 KRNK 032317
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 PM EDT TUE MAY 3 2011
NCC189-032326-
/O.CAN.KRNK.SV.W.0106.000000T0000Z-110504T0000Z/
WATAUGA NC-
717 PM EDT TUE MAY 3 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WATAUGA COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3607 8142 3608 8148 3617 8149 3635 8075
3605 8055 3605 8099 3603 8106 3602 8125
3599 8133
TIME...MOT...LOC 2316Z 249DEG 43KT 3619 8135 3587 8137
$$
NCC171-193-197-040000-
/O.CON.KRNK.SV.W.0106.000000T0000Z-110504T0000Z/
YADKIN NC-SURRY NC-WILKES NC-
717 PM EDT TUE MAY 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHERN WILKES...SOUTHERN SURRY AND WESTERN YADKIN COUNTIES...
AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MAPLE SPRINGS TO 15 MILES SOUTH OF ELKVILLE...OR ALONG
A LINE EXTENDING FROM 7 MILES SOUTHEAST OF DEEP GAP TO 6 MILES
SOUTHEAST OF LENOIR...MOVING EAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
MAPLE SPRINGS...
WILKESBORO RESERVOIR...
BUCK...
WILKESBORO...
HAYS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3607 8142 3608 8148 3617 8149 3635 8075
3605 8055 3605 8099 3603 8106 3602 8125
3599 8133
TIME...MOT...LOC 2316Z 249DEG 43KT 3619 8135 3587 8137
$$
DS923
WWUS51 KRNK 032325
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
725 PM EDT TUE MAY 3 2011
NCC171-193-197-040000-
/O.CON.KRNK.SV.W.0106.000000T0000Z-110504T0000Z/
YADKIN NC-SURRY NC-WILKES NC-
725 PM EDT TUE MAY 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHERN WILKES...SOUTHERN SURRY AND WESTERN YADKIN COUNTIES...
AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MILLERS CREEK TO 14 MILES SOUTHWEST OF BOOMER...OR
ALONG A LINE EXTENDING FROM WILBAR TO 10 MILES WEST OF
TAYLORSVILLE...MOVING EAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
BUCK...
WILKESBORO...
WILKES COUNTY AIRPORT...
ROARING RIVER...
WINDY GAP...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3605 8138 3620 8136 3635 8075 3605 8055
3605 8099 3603 8106 3602 8125 3599 8133
TIME...MOT...LOC 2325Z 249DEG 43KT 3623 8120 3590 8129
$$
DS200
WWUS51 KRNK 032336
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
736 PM EDT TUE MAY 3 2011
NCC171-193-197-040000-
/O.CON.KRNK.SV.W.0106.000000T0000Z-110504T0000Z/
YADKIN NC-SURRY NC-WILKES NC-
736 PM EDT TUE MAY 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHEASTERN WILKES...SOUTHERN SURRY AND WESTERN YADKIN
COUNTIES...
AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ROARING RIVER TO 9 MILES SOUTH OF MORAVIAN FALLS...OR
ALONG A LINE EXTENDING FROM RONDA TO TAYLORSVILLE...MOVING EAST AT 50
MPH.
LOCATIONS IMPACTED INCLUDE...
ROARING RIVER...
BENHAM...
STATE ROAD...
ELKIN...
BURCH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3602 8125 3626 8113 3635 8075 3605 8055
3605 8099 3603 8106
TIME...MOT...LOC 2336Z 249DEG 43KT 3628 8095 3598 8118
$$
DS097
WWUS51 KRNK 032346
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
746 PM EDT TUE MAY 3 2011
NCC171-193-197-040000-
/O.CON.KRNK.SV.W.0106.000000T0000Z-110504T0000Z/
YADKIN NC-SURRY NC-WILKES NC-
746 PM EDT TUE MAY 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHEASTERN WILKES...SOUTHERN SURRY AND WESTERN YADKIN
COUNTIES...
AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM STATE ROAD TO 9 MILES SOUTHWEST OF WINDY GAP...OR
ALONG A LINE EXTENDING FROM ELKIN TO 9 MILES NORTHEAST OF
TAYLORSVILLE...MOVING EAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
PLEASANT HILL...
ELKIN...
BURCH...
BOONVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3603 8116 3630 8097 3635 8075 3605 8055
3605 8099 3603 8106
TIME...MOT...LOC 2347Z 249DEG 43KT 3631 8084 3603 8103
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:15 PM EDT, 51 minutes earlier.
Area forecast discussion, May 3, 6:15 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT TUE MAY 3 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE VERY SLOWLY THROUGH THE AREA TONIGHT
AS LOW PRESSURE DEVELOPS ALONG THE FRONT OVER THE SOUTHERN
APPALACHIANS THIS EVENING AND MOVES NORTHEAST OVERNIGHT. MUCH COOLER
HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT ON WEDNESDAY AND
THURSDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 600 PM...SFC FRONT EXTENDED FROM THE VA HIGHLANDS VCNTY OF
COVINGTON...TO NEAR PULASKI...THEN INTO NW NC VIA GALAX
VA...BOONE NC LINE. BKN LINE OF SHRA/TSRA WAS ALONG THIS BOUNDARY
WITH A FAIRLY LARGE AREA OF LIGHT TO MODERATE RAIN EXTENDING
WESTWARD BEHIND THE FRONT INTO FAR WESTERN KY AND ERN TN/KY. THE
FRONT WILL CONTINUE TO MOVE SLOWLY EAST THIS EVENING...AND WILL
BE VERY NOTICIABLE WHEN IT COMES THROUGH. THE TEMP DROPPED 15
DEGREES IN LESS THAN AN HOUR AT BOTH LWB/BLF WHEN IT PASSED
THROUGH SE WV BETWEEN 4-5 PM.
LOOKING AT WATER VAPOR...AN UPPER LEVEL SHORTWAVE IS DIGGING SEWD
ACROSS MO INTO THE TROUGH AXIS. THE UPPER FLOW IS CURRENTLY
PARALLEL TO THE FRONT...BUT IF SFC WAVE DEVELOPS ALONG THE
FRONT...EXPECT MORE BACKING OF THE WIND AND AN INCREASE IN SURFACE
MOISTURE CONVERGENCE ALONG THE FRONT. THIS INCREASE IN SURFACE
MOISTURE CONVERGENCE WOULD ENHANCE THE SHRA/TSRA ACTIVITY AS IT
MOVES EAST OF THE BLUE RIDGE. AS SUCH...CANNOT RULE OUT THE
POTENTIAL FOR SEVERE WEATHER THIS EVENING OR UNTIL THE FRONT
EXITS THE CWA.
WILL CONTINUE TO ENTERTAIN TSTMS IN THE FCST ALONG AND AHEAD OF
THE FRONT...THEN TRANSISTION MORE TOWARDS PLAIN OL SHOWERS OR
LIGHT TO MODERATE RAINS BEHIND THE FRONT. DEPENDING ON HOW FAST
THE FRONT MOVES ACROSS THE CWA...COULD SEE UPWARDS OF 1.00 TO
1.25 INCHES OF RAIN OVERNIGHT. HOWEVER...UNLESS A TSTM COMPLEX
DEVELOPS RAINFALL AMOUNTS SHOULD NOT BE EXCESSIVE...GENERALLY A
HALF TO THREE QUARTERS OF AN INCH ON THE AVERAGE. THIS SHOULD
NOT CAUSE ANY FLOOD PROBLEMS. WILL HAVE TO BE WATCHED IF A TSTM
COMPLEX DOES DEVELOP WITH THE EXPECTED SLOW MOVEMENT OF THE FRONT.
COLD AIR SLAMS INTO INTO THE MTNS BEHIND THE FRONT...BUT THE
COLDEST AIR LAGS ENOUGH THAT TEMPS ARE NOT EXPECTED TO DROP BELOW
FREEZING BEFORE DAYBREAK WED. IN FACT...LATEST MODEL RUNS ARE A
LITTLE WARMER THAN PREVIOUS.
WED...ONCE THE FRONT MOVES FAR ENOUGH EAST FOR RAIN BEHIND IT TO
CLEAR THE FORECAST AREA- PROBABLY MID MORNING IN THE
PIEDMONT...THERE WILL LIKELY BE A FEW BREAKS OF SUN THAT WILL NOT
LAST LONG AS THE UPPER TROUGH AXIS AND COLD POOL...ALONG WITH A VORT
MAX/SHORT WAVE ENERGY...MOVES ACROSS THE FORECAST AREA BETWEEN 200
PM AND 800 PM. AGAIN...I TRENDED TOWARD THE NAM SOLUTION...WHICH
SPREAD SHOWERS ACROSS MUCH OF THE FCST AREA. I HAVE CHC POPS IN THE
AFT FOR MOST AREAS...WITH HIGH CHC IN THE MTNS. CONSIDERED LIKELY
POPS IN THE MTNS...BUT THOUGHT WE COULD WAIT TO GET A BETTER IDEA
WHERE THE VORT MAX MOVES. TEMPERATURES WILL BE QUITE COOL WED...WITH
HIGHS ONLY IN THE LOWER TO MID 50S MTNS...AND UPPER 40S HIGH
ELEVATIONS...AND HIGHS IN THE LOWER TO MID 60S FOOTHILLS AND
PIEDMONT. THESE HIGHS WILL BE 10 TO 15 DEGREES BELOW NORMAL.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
ANY LEFT-OVER SHOWERS FROM THURSDAY AFTERNOON UPPER LEVEL TROUGH
WILL WANE DURING THE EVENING. HIGH PRESSURE WILL THEN MOVE OVER THE
REGION WEDNESDAY NIGHT. CHILLY TEMPERATURES WEDNESDAY NIGHT AND
THURSDAY MORNING WITH FROST POTENTIAL GREATEST ACROSS THE MOUNTAINS
AND INTO THE SOUTHERN SHENANDOAH VALLEY. MORNING LOWS TO DIP INTO
THE 30S WITH NEAR 40F AT ROANOKE SOUTH INTO SOUTHSIDE VA.
WIDESPREAD FROST AND POSSIBLY A HARD FREEZE ACROSS THE MOUNTAINS AND
INTO THE SOUTHERN SHENANDOAH VALLEY FOR EARLY THURSDAY MORNING THAT
RNK WILL BE ISSUING A FROST ADVISORY. THE COLDEST AREA WILL BE THE
GREENBRIER VALLEY WHERE TEMPERATURES WILL DROP BELOW FREEZING.
THEREFORE...WILL HAVE ONE COUNTY IN A FREEZE WATCH...GREENBRIER.
ANYONE WITH SENSITIVE VEGETATION SHOULD BEGIN PREPARING FOR A LATE
SPRING FROST/FREEZE.
ABUNDANT SUNSHINE WILL BRING THURSDAY AFTERNOON HIGHS INTO THE 60S.
THESE TEMPERATURES ARE 10-15F BELOW NORMAL. TEMPERATURES WILL
MODERATE THURSDAY NIGHT AND FRIDAY BUT WILL REMAIN BELOW NORMAL. THE
CHANCE FOR RAIN IS LOW FOR THE AREA AS A WEAK FRONT TRACK ACROSS THE
OHIO VALLEY. CHANCES FOR RAIN FRIDAY AFTERNOON WILL BE BEST ACROSS
THE GREENBRIER VALLEY AND ALLEGHANY HIGHLANDS...WHO WILL BE CLOSER
TO THE FRONT. FOR THE REST OF THE AREA...SHOWER CHANCES INCREASE
LATE IN THE AFTERNOON AND EVENING...MAINLY DUE TO DIURNAL HEATING.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
HIGH PRESSURE TRACKS ACROSS THE REGION SATURDAY THEN OFF THE
SOUTHEAST COAST SATURDAY NIGHT. THE CHANCE FOR SHOWERS ARE POSSIBLE
SUNDAY...MONDAY...AND TUESDAY WITH FRONTS/SHORT WAVES MOVING ACROSS
THE OHIO VALLEY. MODELS ARE HAVING A DIFFICULT TIME WITH CONSISTENCY
WITH EACH WEATHER SYSTEM. FOR NOW...WILL KEEP POPS AT A CHANCE WITH
TIMING DURING PEAK HEATING. CLOUDS AND RAIN WILL KEEP AFTERNOON
TEMPERATURES SEASONAL WHILE OVERNIGHTS ARE MUGGY AND ABOVE NORMAL.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
SURFACE FRONT WILL MOVE FROM WEST TO EAST ACROSS THE CWA THIS
EVENING. THE FRONT PASSED THROUGH BLF/LWB AROUND 20 UTC...AND
SHOULD REACH ROA AROUND 00 UTC...THEN TO NEAR LYH/DAN BY 02
UTC. ALONG AND AHEAD OF THE FRONT EXPECTED A BKN LINE OF SHRA/TSRA
WITH POTENTIAL FOR STRONG WIND GUSTS. INDIVIDUAL STORM CELLS ARE
MOVED NNE ALONG THE LINE AT ABOUT 40 KTS. THE ACTUAL SURFACE FRONT
IS MOVING EAST AT ABOUT 15-20 KTS. AHEAD OF THE FRONT CONDITIONS
WILL REMAIN VFR...BUT THEN DETERIORATE RAPIDLY WITH THE PASSAGE OF
SHRA/TSRA THAT WILL BE ASSOCIATED WITH THE FRONT. MVFR CONDITIONS
WITH CIGS OF 1-2KFT CAN BE EXPECTED AFTER THE FRONTAL PASSAGE.
WINDS WILL ALSO SHIFT FROM SOUTH TO WEST NORTH WEST WITH THE
FRONTAL PASSAGE AND SURFACE WIND GUSTS MAY APPROACH 30 KTS.
MODELS SHOW AMPLE LOW LEVEL MOISTURE BEHIND THE FRONT INTO THE DAY
WEDNESDAY...ESPECIALLY IN THE MOUNTAINS. CEILINGS SHOULD LOWER AT
BLF AND LWB TONIGHT...WITH HIGH CONFIDENCE OF IFR CONDITIONS BY
WEDNESDAY MORNING DUE TO CIGS UNDER 1KF. CONDITIONS WILL GRADUALLY
IMPROVE DURING THE DAY...BUT STILL CONFIDENT CLOUDS WITH POTENTIAL
FOR MVFR CIGS WILL PERSIST FOR MUCH OF THE DAY. EAST OF THE
MTNS...NORTHWEST DOWNSLOPE FLOW SHOULD LEAD TO IMPROVING FLIGHT
CONDTIONS WITH INCREASING CLOUD BASES. WINDS WILL BE A BIT GUSTY
VCNTY OF THE MTNS THE ENTIRE DAY.
ARRIVAL OF SURFACE HIGH PRESSURE SHOULD SUPPORT RETURN TO VFR
WEATHER AT ALL TAF SITES FOR THURSDAY AND FRIDAY. THE NEXT CHANCE
OF SHOWERS AND THUNDERSTORMS WILL BE ON SATURDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FROST ADVISORY FROM 2 AM TO 9 AM EDT THURSDAY FOR VAZ010>020-
024.
NC...FROST ADVISORY FROM 2 AM TO 9 AM EDT THURSDAY FOR NCZ001-002-
018.
WV...FROST ADVISORY FROM 2 AM TO 9 AM EDT THURSDAY FOR WVZ043-044.
FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING FOR WVZ045.
&&
SYNOPSIS...JJ
NEAR TERM...JJ/PM
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/PMHazardous weather outlook, May 3, 4:01 PM EDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 401 PM EDT TUE MAY 3 2011 WVZ045-042015- GREENBRIER- 401 PM EDT TUE MAY 3 2011 ...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A POTENTIAL FOR STRONG STORMS THIS EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH PRIMARY THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001-002-018-VAZ010>020-024-WVZ043-044-042015- ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROCKBRIDGE-SUMMERS- MONROE- 401 PM EDT TUE MAY 3 2011 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A POTENTIAL FOR STRONG STORMS THIS EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH PRIMARY THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FROST ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ003>006-019-020-VAZ007-009-022-023-032>035-043>047-058-059-WVZ042- 042015- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-TAZEWELL-SMYTH-ROANOKE- BOTETOURT-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER- 401 PM EDT TUE MAY 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A POTENTIAL FOR STRONG STORMS THIS EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH PRIMARY THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. RCS
In the hours before
Special weather statement, May 3, 6:26 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT TUE MAY 3 2011
NCZ001-018-032300-
ASHE NC-WATAUGA NC-
626 PM EDT TUE MAY 3 2011
...A STRONG THUNDERSTORM WILL AFFECT ASHE AND WATAUGA COUNTIES...
AT 625 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRANDFATHER
MOUNTAIN...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR DEEP GAP AROUND 645 PM.
LAT...LON 3637 8151 3626 8146 3624 8147 3620 8146
3618 8148 3611 8168 3611 8180 3616 8184
3618 8184
DSLocal storm report, May 3, 6:30 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT TUE MAY 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 2 SSE SEVEN DEVILS 36.13N 81.80W
05/03/2011 E0.25 INCH WATAUGA NC PUBLIC
&&
DSSpecial weather statement, May 3, 6:43 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT TUE MAY 3 2011
NCZ001-002-VAZ015-032315-
ALLEGHANY NC-ASHE NC-GRAYSON VA-
643 PM EDT TUE MAY 3 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE AND GRAYSON
COUNTIES...
AT 639 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF GLENDALE SPRINGS...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR SPARTA AROUND 700 PM.
LAT...LON 3642 8143 3665 8108 3655 8092 3651 8092
3642 8113 3644 8116 3640 8119 3636 8126
3637 8134 3635 8137
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 3:52 PM EDT | Frost Advisory | RNK | Alleghany, Ashe, Watauga | 41 hr |
| May 3, 6:26 PM EDT | Special Weather Statement | RNK | Watauga | 34 min |
| May 3, 6:43 PM EDT | Special Weather Statement | RNK | Alleghany | 32 min |
| May 3, 6:48 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Surry, Wilkes | 45 min |
| May 3, 7:34 PM EDT | Special Weather Statement | RNK | Alleghany | 26 min |
| May 3, 7:54 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Wilkes, Yadkin | 66 min |
| May 3, 7:58 PM EDT | Special Weather Statement | RNK | Surry | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.